Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 278, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 24, 2002, 6:51 AM CDT for Martin County, Texas. It was in force for 4 days. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 24, 2002, 6:51 AM CDT (11:51 UTC)
- Expired
- Oct 27, 2002, 10:00 PM CST
- In force
- 4 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 27, 9:07 PM CST | Hail 1 | Ft Stockton, TX | Quarter size hail was reported by the DPS near mile marker 262 on Interstate 10. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 3:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
109 WUUS54 KMAF 241151 SVRMAF TXC317-241215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 650 AM CDT THU OCT 24 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARTIN COUNTY IN WEST TEXAS * UNTIL 715 AM CDT * AT 650 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF COURTNEY...OR ABOUT 5 MILES NORTHWEST OF STANTON...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... STANTON...TARZAN...LENORAH...GRADY...COURTNEY AND BROWN HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3247 10176 3211 10172 3210 10196 3239 10204
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:45 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Oct 24, 3:45 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM CDT THU OCT 24 2002
COLD FRONT DRAPED ACROSS THE AREA EARLY THIS MORNING...ROUGHLY FROM
BATDRAW RAWS IN NM TO JUST EAST OF KINK TO JUST SOUTH OF BIG LAKE.
THUNDERSTORMS CONTINUE TO FIRE OVER MUCH OF THE WESTERN HALF OF THE
CWA IN ADVANCE OF A STRONG MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER
NORTHWEST MX. 24/00Z UPPER AIR DATA ALSO SHOWS 130KT JET AT 250MB
OVER SE AZ/SW NM.
THUNDERSTORMS WILL BE MOST NUMEROUS THIS MORNING AS ABOVE MENTIONED
SHORT WAVE TROUGH AND UPPER JET TRANSLATE EAST INTO THE AREA. LOW WET
BULB ZERO HEIGHTS AND SHEAR PROFILES SUGGEST SUPERCELLS WITH HAIL
WILL BE THE MAIN THREAT...ALTHOUGH STRONG WINDS SOUTH OF THE FRONT
ARE NOT OUT OF THE QUESTION. FIRST PERIOD FORECAST GENERALLY IN LINE
AND ONLY CHANGE WILL BE TO GIVE A SLIGHT BOOST TO POPS AREAWIDE AND
LOWER TEMPS SLIGHTLY OVER THE EASTERN AND NORTHERN ZONES BEHIND THE
FRONT. ACTIVITY SHOULD DECREASE THIS AFTERNOON OVER MUCH OF THE
AREA...ALTHOUGH WITH MODELS INDICATING THE SHEARED REMNANTS OF THE
UPPER LOW CURRENTLY OVER SRN CA MOVING INTO SRN NM...MAY BOOST POPS
SLIGHTLY OVER SE NM. LONGWAVE TROUGH OVER THE SWRN U.S. DEEPENS
THIS WEEKEND AS YET ANOTHER LOW DIVES SOUTH ALON THE PAC NW COAST.
THE AREA WILL REMAIN UNDER AN ACTIVE SOUTHERN BRANCH JET FOR
CONTINUED POPS THROUGH MUCH OF THE EXTENDED.
MAF 62/50/64/50 8323
LSA 59/44/60/46 7223
6R6 76/58/73/58 7322
MRF 75/45/73/44 5222
CNM 68/47/67/46 6223
.MAF...
TX...SEVERE THUNDERSTORM WATCH UNTIL 14Z TXZ045>047-050>052-057>063-
067>070-074-075-079>082-258.
NM...SEVERE THUNDERSTORM WATCH UNTIL 14Z NMZ027>029-033-034.
PLATTHazardous weather outlook, Oct 24, 6:00 AM CDT, 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-242000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 600 AM CDT THU OCT 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TODAY AND TONIGHT... THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THE BEST CHANCES FOR THUNDERSTORMS WILL BE GENERALLY EAST OF AN ARTESIA...TO PINE SPRINGS...TO ALPINE...TO RIO GRANDE VILLAGE LINE. A FEW STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. IN ADDITION...FREQUENT LIGHTNING AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY AND TONIGHT. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. .FRIDAY THROUGH WEDNESDAY... THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...WITH LIGHTNING BEING THE MAIN THREAT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MAF.
In the hours before
Special weather statement, Oct 24, 3:36 AM CDT, 3 hours 15 minutes before
NMZ027>029-033-034-TXZ045>047-050>052-057>063-067>070-074-075- 079>082-258-241400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 336 AM CDT THU OCT 24 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 AM CDT THURSDAY MORNING(800 AM MDT THURSDAY MORNING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...LOVING...MARTIN...MIDLAND...REAGAN...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND TERRELL IN SOUTHEAST NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...BIG SPRING... CARLSBAD...CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...GAIL... GARDEN CITY...HOBBS...KERMIT...LAJITAS...LAMESA...LOVINGTON... MARATHON...MARFA...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA... PANTHER JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN... SANDERSON...SEMINOLE...SHEFFIELD...STANTON...TATUM AND VAN HORN A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED. 44
Local storm report, Oct 24, 6:12 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 AM CDT THU OCT 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0514 AM ORLA TX .75 INCH HAIL
10/24/02 REEVES DIME SIZE HAIL STILL
COVERING THE GROUND
ALONG HIGHWAY 285 OVER
TWO HOURS AFTER A
SEVERE THUNDERSTORM
MOVED ACROSS THE AREA
AT 3:07 AM. REPORTED BY
THE SHERIFFS OFFICE.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 3:02 AM CDT | Severe Thunderstorm Warning | MAF | Reeves | 4 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.